Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 96, NWS Aberdeen, SD

July 20, 2002Stanley County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 20, 2002, 11:49 PM MDT for Stanley County, South Dakota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2002, 11:49 PM MDT (05:49 UTC)
Expired
Jul 21, 2002, 12:15 AM MDT
In force
26 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Stanley County, SD

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 5.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2002-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 251 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2002-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
251 J/kg
Mixed-layer CIN
-242 J/kg
Mixed-layer LCL
1975 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
384 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

570 
WUUS53 KABR 210549
SVRABR
SDC117-210615-
/NEW.KABR.SV.W.0164.210548-210615/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1148 PM MDT SAT JUL 20 2002

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STANLEY COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 1215 AM MDT

* AT 1148 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF CHANTLER CREEK REC
  AREA...OR ABOUT 21 MILES WEST OF FORT PIERRE...MOVING EAST AT 30
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHANTLER CREEK REC AREA AROUND 1155 PM MDT

STRONG WINDS HAVE BEEN REPORTED WITH THIS STORMS. GO INSIDE A STURDY 
BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4446 10098 4429 10091 4439 10058 4456 10056

PARKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 8:35 PM MDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 20, 8:35 PM MDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN
NATIONAL WEATHER SERVICE ABERDEEN SD
935 PM CDT SAT JUL 20 2002

CONVECTION IN W SD LATE THIS EVENING WAS INCREASING IN COVERAGE AS
SHOWN BY RADARS...COOLING AND EXPANDING TOPS ON SATELLITE AND
INCREASING LIGHTNING ACTIVITY. AS THE LLJ INCREASES FROM THE S
THROUGH THE NIGHT AND INTERSECTS THE BOUNDARY ACROSS S SD WHILE THE
CAP TO THE NORTH OF THE BOUNDARY WEAKENS...THIS CONVECTION SHOULD
CONTINUE TO EXPAND NORTHEAST ACROSS MUCH OF THE ABR CWA THROUGH THE
NIGHT AND EXIT NE SD AND WC MN SUN MRNG. THEREFORE...HAVE INCREASED
POPS FOR TONIGHT ACROSS THE AREA AND CONTINUED THEM IN THE NE PART
OF THE CWA ON SUN MRNG. TEMPS WILL FALL INTO THE UPPER 60S TO THE
LOWER 70S BY MRNG WITH N TO NE WINDS AT 5 TO 15 MPH CONTINUING N OF
THE BOUNDARY. UPDATED FORECAST AND MADE CHANGES.

.ABR...NONE

MOHR

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 12:14 AM MDTSevere Thunderstorm WarningABRHughes, Sully46 min
Jul 21, 2:24 AM MDTSevere Thunderstorm WarningABRBrown, Edmunds, Spink66 min
Jul 21, 2:43 AM MDTSevere Thunderstorm WarningABRClark, Codington, Day, Deuel, Grant, Hamlin62 min
Jul 21, 3:30 AM MDTSevere Thunderstorm WarningABRMarshall45 min
Jul 21, 4:11 AM MDTSevere Thunderstorm WarningABRRoberts49 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.